My HPV Vaccine Story

After reading an article on IOL that described a 10-year old who is suffering from a severe brain illness after receiving the HPV Vaccine Cervarix, I felt compelled to share my own story. Although it is nowhere near as serious as the after effects of the child in the article, it is still worth noting.

Firstly, what is HPV?

Human papillomavirus (HPV) is a sexually transmitted virus that is also the leading cause of cervical cancer in women. It is so common that nearly every person will get it at some point in their lives. In most cases, HPV does not cause any health problems and will eventually go away on its own. But when it does not go away, it can cause health problems such as warts and cancer.

What are the HPV stats in Africa?

The following is based on work by the National Center for Biotechnology Information:

The results from a study done on 486 women (208 HIV-negative, 278 HIV-positive), and 486 men (325 HIV-negative, 161 HIV-positive), are as follows:

HIV-negative women:

  • 36.7% had a prevalence of HPV.
  • 61% of these women were between the ages of 18-25.

HIV-positive women:

  • 74% had a prevalence of HPV.
  • 86.4% of these women were between the ages of 18-25.

HIV-negative men:

  • 50.8% had a prevalence of HPV.
  • 77% of these men were between the ages of 18-25.

HIV-positive men:

  • 76.6% had a prevalence of HPV.
  • 87.5% of these men were between the ages of 18-25.

Other Facts

  • A worldwide study showed that Africa had the highest HPV prevalence in women.
  • Sub-Saharan Africa has the highest burden of cervical cancer.
  • HPV is more infectious than HIV.
  • There are two common vaccines available for HPV: Gardasil and Cervarix.
  • Since 2014, many schools in South Africa have started administering the Cervarix vaccine to girls aged 10 and older.
  • NOTE: Gardasil is a vaccine that protects both MEN AND WOMEN from warts and cancers such as anal, cervical etc.

MY STORY

(so far)

I got my first vaccine in December 2016, at the age of 20, which is actually considered quite late. However, according to experts, the best ages for females to get the vaccine is between the ages of 10-26 years old.

I am on the Gardasil vaccine. It comes in three doses, and the process is as follows:

  • The first dose is administered.
  • 2 months later, the second dose is administered.
  • 6 months after the first dose, the final dose is administered.

The First Dose

I got the first dose at Dis-Chem in Sunninghill. After purchasing the vaccine from the pharmacy counter, an in-store nurse assisted in giving me the vaccine. It is a simple injection to the upper shoulder. It should be noted that the Gardasil vaccine hurts more than an average shot; it burns for a few minutes as the liquid spreads, but it is bearable. The common side effects from the vaccine are arm-stiffness, and swelling and redness around the injection area. I felt no side effects at all from this first dose.

The Second Dose

IMG_1249_post

I got my second dose at Dis-Chem in Woodmead in February 2017. This injection was administered around the same region on my shoulder as the first, however it hurt significantly more. I was left with a huge red bump that lasted for about a week after I got the vaccine. I was also left with severe shoulder pain and arm stiffness. However, I ignored these side effects and brushed it off as normal.

Four weeks after I got the second dose, my shoulder was still in pain. I struggled to fully extend my arm and couldn’t lift anything that was too heavy with it. I also found it difficult to sleep on my right side. I found it strange that the side effects were lasting so long, and spoke to my chiropractor about it. She used ultrasound therapy to try and soothe/get rid of the pain in my shoulder. However, it made no difference. I also read that usually side effects should not last longer than 6-7 weeks.

So I continued with day to day life, still feeling the pain constantly but not worrying too much about it.

Eight weeks after the dose, the pain was starting to get worse. I made an appointment with a physiotherapist and finally got some solid answers.

(This happened over the past weekend so bear with me as the tense changes to present.)

I have a shoulder impingement, also known as rotator-cuff tendonitis.

What does that mean?

Basically, the tendons and sometimes muscles around the shoulder joint that assist with its movement are inflamed, causing pain, stiffness and even swelling in the shoulder and upper arm. It should be noted that the symptoms get worse over time.

I am currently undergoing treatment for this with a physiotherapist. In my first session, she massaged deep into my shoulder and my arm. The treatment has left me with bruises that make me look I’ve been beaten (see pictures below). But after two days of being unable to move my right arm, I am starting to see improvements with my shoulder pain.

IMG_1147_post

A few hours after physiotherapy

IMG_1169_post

Two days after physiotherapy

Research shows me that shoulder impingements may occur after an injection, but it is not very common. Usually it occurs if an injection was administered too high up on the deltoid in your shoulder, which I suspect was the case with my second shot of Gardasil.

I am not sure how common this problem is with the HPV shot, but it has happened to me and it could happen to anyone. Always ensure that your vaccine (or any injection for that matter) is not administered too high up on your shoulder as this could lead to many complications, some long-lasting.

I look forward to healing completely and will most likely post in the future about the rest of my treatment and the final dose.

I hope that this post is informative about HPV and the risks involved when taking preventative measures such as the vaccines.

 

 

 

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s